First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Equisetum Poisoning?

This plant grows in many locations in the United States and Canada, being found in many pastures which are currently being utilized for equine and other livestock grazing. The thiaminase enzyme contained in horsetail interferes and interrupts the normal production of vitamin B1.  The interruption of the production of vitamin B1 affects the function of metabolism and the central nervous system of the horse.  The symptoms and clinical signs of this interruption can result in death of the animal.

Equisetum poisoning is a poisoning of the horse by the consumption of the Equisetum arvense (botanical name for horsetail) which contains an anti-thiamin enzyme called thiaminase.  This enzyme interferes with the horse’s body’s production of vitamin B1 which is vital for the extraction of energy from the carbohydrates, proteins and fats in the diet of the equine.

Book First Walk Free!

Symptoms of Equisetum Poisoning in Horses

The symptoms of equisetum poisoning are listed below.  These symptoms can imitate the signs of other diseases and conditions:

  • Weakness of muscles
  • Lack of coordination
  • Paresis (paralysis)
  • Diarrhea or constipation
  • Weight loss while appetite is normal
  • Convulsions
  • Depression
  • Cold extremities

These are only some of the most reported symptoms you might see in your horse and some of these may not present until the disease has progressed.  Depending on the quantity of equisetum ingested by your horse, it could take several weeks before some of these symptoms are noticeable.

Types  

There are no specific types of equisetum, or horsetail, poisoning in horses except as it applies to the severity of the poisoning.  It is the thiaminase enzyme that is responsible for the havoc that is wreaked on the host and the effects of that havoc can be devastating for your equine.  The plant is not particularly tasty to your horse and he will not generally choose it over more nutritious and appetizing forage unless those forages are scarce and he is really hungry.

Causes of Equisetum Poisoning in Horses

The toxin in this particular plant is an anti-thiamin enzyme called thiaminase.  The thiaminase is responsible for interference in the normal production cycles of vitamin B1.  The importance of this vitamin in all species lies in its connection to metabolism and the central nervous system.   The inhibited production of vitamin 1 causes the horse’s body not to be able to elicit the necessary nutrients for energy from the carbohydrates, fats and proteins contained in what is being fed to the horse.  

This directly affects the muscles, causing weakness, and the central nervous system, causing irregular gait, trembling, and lack of coordination.  As the disease or poisoning progresses, it can kill the host if appropriate medical care is not administered.  These symptoms and clinical signs won’t necessarily present right away after ingestion but rather will more likely be noted after the horse has been ingesting the plant for approximately 2 to 5 weeks.  Death of the equine can occur within weeks if not treated in a timely and appropriate manner.

Diagnosis of Equisetum Poisoning in Horses

Since the plant is so prevalent and symptoms don’t usually present right away, unless you are extremely attentive to your herd, especially when turned out in pasture, you will likely not be aware of the poisoning at its earliest stage.  In this scenario, your afflicted equine will likely be suffering from some of the more serious symptoms, making getting your veterinary professional involved immediately a vital part of resolving the poisoning issues.  Your vet will need a complete history from you and as well as a thorough physical examination by him to ascertain the condition of your horse.  

He will likely need to do some laboratory testing of blood samples and perhaps some tissue samples. He will be looking for imbalances in enzymes, vitamins, immune components and other antigens in an attempt to isolate the cause for the signs and symptoms noted in your horse.  This can be a complex diagnostic process since the symptoms and clinical signs are similar to many other afflictions of equine.  He will likely rely heavily on the lab reports to develop the appropriate treatment plan.

Treatment of Equisetum Poisoning in Horses

The first step in treatment will obviously be the removal of the horse from the source of horsetail, putting him into a safe environment where he can rest as well as have access to clean, good quality feed and water.  The standard of care for treatment of thiaminase or horsetail poisoning is the administration of therapeutic (massive) doses of thiamine (vitamin B1) intravenously for a period of time (usually days), followed by a specific period (usually days) of intramuscular injections of it.  Your vet may begin with much higher doses of thiamine and then taper it down over a period of a few days.  

Your vet will determine the best course of treatment as well as the duration of the treatment based on the findings in his lab testing and the condition of the horse.  It is important to note that all parts of the equisetum plant are dangerous for your horses, whether they are green or dried and one of the most common sources of the plant can be found in hay which has been obtained from pasture.  Approximately 20 percent of ingestion of the plant in the hay being fed can cause horsetail poisoning within 2 to 5 weeks and death can follow within weeks as well.

Recovery of Equisetum Poisoning in Horses

It is well worth repeating...as noted above, all parts of this plant are dangerous for your horse and the danger exists whether it is fresh (green) or dried.  It can be found in pastures as well as mixed in pasture hay and care should be taken to closely inspect any pasture and hay sources before offering it to your herd.  If the poisoning is caught early and treatments initiated , which include immediate removal of the horse from the source of the horsetail, full recovery is very likely but if the poisoning has progressed, the prognosis is more guarded.  

Also, prevention being the best course of action, you might wish to consider feeding your herd more grains to avoid the accidental consumption of equisetum, especially if you live in an area in which does not have quality pasture for forage or in areas in which pastures have been over-grazed.  This is vital for the health and safety of your entire herd.